So, our patient has a prolonged APTT.
There were loads of suggestions and comments from you all about what you would do next. To summarise:
- Get more information – a reasonable request! A few people highlighted the need to check the patient details and clinical details, particularly what drugs the patient might be taking and whether they are bleeding.
- The BMSs were hot on checking sample quality – ensuring the sample isn’t underfilled, clotted or haemolysed.
- A prolongedAPTT could be caused by the following:
- heparin (systemic or line contamination)
- Lupus anticoagulant
- Another inhibitor (extremely rare)
- dabigatran or the other novel anticoagulants
- Most lab-oriented people wanted to check for an inhibitor by doing a 50:50 mix with normal plasma. For non-lab types the rationale of this is to look for antibodies that either neutralise clotting factors, leading to bleeding, or have no clinical effect but cause abnormal coagulation results by interfering with the substrate, such as a lupus anticoagulant. Generally such antibodies are able to difficult to dilute out – even at low concentrations they still exert their effect. So a 50% dilution (a 50:50 mix with normal plasma) won’t correct the APTT. However if the prolonged APTT is just due to a factor deficiency, when the normal plasma is added there will be sufficient factor to normalise the APTT.
- We also wanted to check a thrombin time – this will be prolonged if heparin is on board. However a reptilase time will be normal if heparin is the culprit and the two tests together are thus very useful in this context.
The patient is a 38 year old man. You look back and can see that he had another abnormal APTT a year ago, but no other blood tests have been done.
Clinical details state ‘for theatre today’.
What do you do next?
Please reply on twitter and remember to add the hashtag #teamhaem in your tweet. All comments welcome. Follow the case as it evolves over the following week and get involved.